FDA Warns of Rare Risk of Severe Worsening in MS Disability After Stopping Gilenya Use

FDA Warns of Rare Risk of Severe Worsening in MS Disability After Stopping Gilenya Use

The U.S. Food and Drug Administration (FDA) has issued a safety alert, warning that people with relapsing multiple sclerosis (MS) who stop using Gilenya (fingolimod) may experience disease worsening beyond that when starting the medicine or while taking it.

Reported cases of such increases in MS disability upon stopping treatment are rare, the FDA notes in its Nov. 20 alert, but can result in permanent disability to patients.

Gilenya is an oral treatment for relapsing MS, a disease type that includes relapsing-remitting MS (RRMS) and primary progressive MS (PPMS), both characterized by periods of flares or relapses.

Since its September 2010 approval in the U.S., a total of 35 cases have been reported to the FDA or in medical studies of people becoming severely disabled and developing multiple new brain lesions (seen on magnetic resonance imaging, MRI) two to 24 weeks after stopping Gilenya treatment. The FDA notes that “there may be additional cases,” but the agency is not aware of them.

Most patients experienced a marked increase in disability within the first 12 weeks after discontinuing the medicine. Their disease worsening was greater than is typical for MS relapses, and seemed unrelated to their individual level of disease severity prior to starting on Gilenya.

Ask questions and share your knowledge of MS in our forums.

“Several patients who were able to walk without assistance prior to discontinuing Gilenya progressed to needing wheelchairs or becoming totally bedbound,” the FDA stated in its safety announcement.

A patient’s ability to recover from these episodes varied. Out of the cases reported, 17 patients partly recovered, eight experienced permanent disability or no recovery, and six eventually returned to the level of disability they had before or while taking Gilenya.

The FDA recommends that patients to immediately contact their healthcare professionals if they experience new or worsened MS symptoms after stopping Gilenya treatment. Symptoms vary but may include new or worsened weakness, increased trouble using the arms or legs, and changes in thinking, eyesight or balance.

The FDA also notes that Gilenya may need to be discontinued due to adverse drug reactions, pregnancy, or lack of treatment efficacy. It advises that patients first discuss these concerns with the doctor prescribing the medicine.

Healthcare professionals should also inform patients before starting Gilenya about the potential risk of disease worsening associated with stopping its use, the FDA said.

In line with this safety announcement, the FDA added a new warning about these risks to Gilenya’s label and patient medication guide.

Gilyena, marketed by Novartis, is approved in the U.S. as a once-a-day oral treatment for relapsing MS patients ages 10 and older.

6 comments

  1. Christine Paul says:

    This may not be as rare as thought. It happened to me after stopping Gilenya. My liver enzymes increased way above normal so my doctor advised me to stop Gilenya and switch to Ocrevus. But they wanted my total lymphocytes to return to more normal levels first. I stopped G in early March and the 3rd week in April had a debilitating relapse that put me in the hospital. The resident neurologist did not think it was MS related so treated me for severe labyrinthitis. I needed 3 months of in home physical therapy to be able to function at all as I had vertigo, dizziness, double vision, balance issues, and nystigma in both eyes. I had another less serious relapse in late October, which included the eye problem, the balance plus facial numbness, and this time I saw my MS neuro, who promptly packed me off for 3 days of intravenous corticosteroids. And told me he strongly suspected the earlier incident was a relapse, despite what the hospital doc said. The steroids stopped the relapse and reduced some of the lingering eye focus issues I still had. My balance and eyesight have not returned to pre-relapse condition.
    I start Ocrevus treatment tomorrow. The lapse was unavoidable but could have been managed better if the hospital had been able to connect the dots between the stopping of Gilenya and the relapse risk.
    I lost some ability to function and a lot of my independence. The FDA needs to get the warning out widely to all healthcare providers. Anyone with MS showing severe disability who has recently stopped taking Gilenya should be a red flag.

  2. Devon Gillings says:

    I used Gilenya from the beginning when it was approved up to about a little over a year ago when I stopped. I have had a quite a few of the same issues that have been reported and shared. I have since been using Occrevus which has not been helping so I hope to find a new treatment soon.

  3. Debbie says:

    I stopped taking Gilenya to begin treatment with Ocrevus. My first treatment was last October. I had a seizure in February of this year which they said was caused by the Ampyra I was taking. They immediately stopped it also, so not sure if my worsening condition is from stopping the Gilenya or the Ampyra, or neither and just progressing. Mostly in a wheelchair now with worse left leg and left arm. Concerned with possibility of PML.

  4. Nik C says:

    100% what has happened to me. Was off it for 4 months then had worst relapse I ever had in 12 years. Been given the run around for too long to start new treatment.
    Wish I had known before Gilenya was stopped so that I could have had a say or a bit of control of what has happened to me. Last 5 months have been HELL

  5. Vender says:

    Omg. NOOOO! I’ve been trying to figure out why my MS has been such hell the past six months. I just figured I was progressing. Like all of you I switched to Ocrevus hoping it would be better. Has anyone seen any improvement with Ocrevus?
    Wow! I love being a test subject.

Leave a Comment

Your email address will not be published. Required fields are marked *